Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 12, NWS Wakefield, VA

September 13, 2017Currituck County, North Carolina

NWS Wakefield, VA issued this beach hazards statement at Sep 13, 2017, 4:12 AM EDT for Currituck County, North Carolina. It took effect at Sep 13, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2017, 4:12 AM EDT (08:12 UTC)
In effect from
Sep 13, 2017, 8:00 AM EDT
Expired
Sep 13, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

County Currituck County, NC

The radar

The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WHUS41 KAKQ 130812
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 AM EDT WED SEP 13 2017


NCZ102-140000-
/O.NEW.KAKQ.BH.S.0012.170913T1200Z-170914T0000Z/
EASTERN CURRITUCK-
412 AM EDT WED SEP 13 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS
STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING.

* LOCATION...OUTER BANKS CURRITUCK NORTH CAROLINA.

* TIMING...THROUGH THIS EVENING.

* SURF OR RIP CURRENT RISK...NEARSHORE WAVES THIS MORNING WILL AVERAGE 4 TO 5 FEET
  BEFORE SUBSIDING TO 3 TO 4 FEET THIS AFTERNOON. WITH A DOMINANT PERIOD OF 11 TO 12
  SECONDS...A HIGH RISK FOR RIP CURRENTS WILL CONTINUE TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...
LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING
CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 4:03 AM EDT, 9 minutes earlier.

Area forecast discussion, Sep 13, 4:03 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
403 AM EDT Wed Sep 13 2017

.SYNOPSIS...
A warm front lifts over the region this morning as the remnants
of Irma lift northeastward into the Ohio Valley. The upper
level trough associated with Irma tracks across the Mid-Atlantic
Thursday. High pressure builds north of the area Friday into
the weekend. Hurricane Jose lifts well offshore the Southeast
coast this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of light showers located in an area of isentropic lift at
300-310K extending from the Northern Neck to coastal North
Carolina will continue to lift northeast across the area this
morning. This is ahead of a weak warm front lifting through the
region. A warm/moist air mass behind the front has resulted in
stratus/fog from the Piedmont into central Virginia. Expect the
stratus to continue to lift northward through early morning.
Low-level winds become southerly around daybreak as low-level
moisture begins to scour out. Expect fog/stratus to burn
off/lift by mid morning as the drier air mass moves in. Expect
showers to linger through mid morning, before the deepest
moisture and convergence pushes offshore.

High pressure centers over the western Atlantic today as the
upper trough and remnant low of Irma lift northeastward into the
Ohio Valley. Dry air continues to filter in from the west,
resulting in dry conditions this afternoon. Warmer today, with
highs generally in the low to mid 80's with decreasing clouds.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Upper level low pressure associated with Irma lifts into the
Ohio Valley tonight and into the Mid-Atlantic/Northeast
Thursday. Little surface reflection visible in the guidance as
Irma's remnant low weakens. Deep layer southwest flow draws
moisture back into the region late Wednesday night as pressure
falls along the lee side of the mountains induce a weak lee side
trough. The added convergence and increasing moisture to go
along with marginal instability and height falls will result in
a chance for showers and embedded thunder near the coast
Thursday. However, soundings indicate that moisture will be
rather shallow. Rainfall amounts will generally be less than one
quarter of an inch. Highs generally in the upper 70's northwest
to mid 80's southeast under a partly sunny to mostly cloudy
sky.

The upper trough gradually departs to the NE Thursday night and
Friday. PoPs diminish Thursday evening, with only a slight chc
PoP in vicinity of the upper trough axis Friday aftn. Clouds
will generally decrease, with lows in the 60s Thursday night,
followed by highs in the low/mid 80s Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long term period will feature near to slightly above normal
temps and mainly dry conditions. For Fri night/Sat...a mid-level
shortwave trough continues to weaken/shear apart as it slides
offshore. With weak forcing and moisture lacking, lowered PoPs
to just 20% over northern areas Sat, with high temps mainly in
the low/mid 80s. Similar conditions into Sun with onshore flow
and a partly cloudy sky. Forecast for Mon and Tue next week is
dry with upr-level ridging developing over the eastern CONUS and
high temps in the upr 70s/lwr 80s.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Band of showers currently lifting over the Interstate 64
corridor. Rainfall amounts have been light, but IFR visibilities
are possible. Warm advection behind the showers is producing IFR
ceilings across the Piedmont and southern Virginia. Expect these
lower ceilings to spread northward over the area, impacting the
TAF sites through the early/mid morning hours. IFR ceilings
reach KSBY late tonight. Expect MVFR to IFR visibilities over
the Piedmont into central Virginia given the high dewpoints and
obs. Winds generally at or below 10 knots.

Showers dissipate/push offshore mid morning as ceilings slowly
improve. Expect VFR conditions to return to all TAF sites by
15Z as high pressure slides offshore. A clearing sky is expected
inland, with lingering mid level clouds near the coast. Winds
become southerly around 10 knots.

An upper level disturbance associated with the remnants of Irma
lifts over the region Thursday and Friday, bringing passing
chances for showers. High pressure builds into the region this
weekend as Hurricane Jose churns well off the Southeast coast.

&&

.MARINE...
A fairly weak pressure gradient will prevail today and
tonight with sfc high pressure offshore and a weak sfc trough over
the coastal plain. Some remaining long period swell across southern
coastal waters still leading to 5-6 ft seas early this morning and
have extended the SC headlines through 10 am in NC and 7 am for far
southern VA waters. Elsewhere, sub-SCA conditions with seas 3-4 ft
and  waves 1-2 ft with winds 10 kt or less. The long period swell
will gradually fall off to a dominant period of 8-10 seconds by
tonight and Thu. Do expect some modest increase in the southerly
flow on Thu as the sfc trough over the coastal Plain deepens a bit,
but still anticipate sub-SCa conditions. Weak high pressure on fri
will bring a light NW to NE flow to the area. With Hurricane Jose
getting a little closer to the region over the weekend (though still
well offshore), seas will tend to slowly build back up to 4-6 ft in
long period swell. Uncertainty in the track of Jose remains so
please follow the latest forecast from the National Hurricane Center
for details.

Have gone with a high risk for rip currents for NC waters today
given the higher seas and a continued 12 sec period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT this morning for ANZ656.
     Small Craft Advisory until 10 AM EDT this morning for ANZ658.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ/SAM
SHORT TERM...AJZ/SAM
LONG TERM...MAS
AVIATION...AJB/SAM
MARINE...LKB
Hazardous weather outlook, Sep 12, 3:57 PM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
357 PM EDT Tue Sep 12 2017

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-132000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
357 PM EDT Tue Sep 12 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-132000-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
357 PM EDT Tue Sep 12 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.